Thyroid UK
82,875 members97,900 posts

Need Advice - please

Need Advice - please

Have been taking Levothyroxine for about 10 years from age of 56ish. Started on 25mcgms but recently increased to 50mcgms. I generally feel great apart from really bad headaches most nights between 1am and 5am. This has been so for several years and I have been prescribed one of the Triptans which I take most nights. I didn't associate the headache with the Thyroxine until I changed dose recently and now the headaches are much worse. I have been referred to a Neurologist who just wants to throw more pills at me without finding a cause. I'm wondering now if it is the thyroid treatment all along which is causing my problem. I am 66 years old but go to the gym three times a week and consider myself reasonably fit. I weigh 14.5 stones and am 6ft tall.

Any advice would be much appreciated as I am at my wits end with the headaches.

Thanks DLS108

17 Replies
oldestnewest

That's a tiny dose. Normally a standard starter dose is 50mcgs, bloods retested after 6-8 weeks and dose is increased in 25mcg steps (retesting each time) until TSH is around one and FT4 towards top of range and FT3 at least half way in range

If under medicated you may have low vitamin levels. Extremely common when hypo

For full evaluation you ideally need TSH, FT4, FT3, TT4, TPO and TG antibodies, plus vitamin D, folate, ferritin and B12 tested

See if you can get full thyroid and vitamin testing from GP. Unlikely to get FT3

Private tests are available

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results

Link about antibodies

thyroiduk.org.uk/tuk/about_...

Link about thyroid blood tests

thyroiduk.org/tuk/testing/t...

Print this list of symptoms off, tick all that apply and take to GP to encourage testing

thyroiduk.org/tuk/about_the...

See Box 1. Towards end of article

Some possible causes of persistent symptoms in euthyroid patients on L-T4

You will see low vitamin D, folate, ferritin and B12 listed

onlinelibrary.wiley.com/doi...

Always take Levo on empty stomach and then nothing apart from water for at least an hour after. Many take on waking, but it may be more convenient and possibly more effective taken at bedtime

verywell.com/should-i-take-...

Many people find Levothyroxine brands are not interchangeable. Once you find a brand that suits you, best to make sure to only get that one at each prescription.

3 likes
Reply

Many thanks for this advice. I thought about stopping the treatment but when reading other related posts have decide this is not a good idea. I can't believe it's taken me so long to link the headaches with the treatment, the headaches were diagnosed as cluster headaches and I was referred to a neurologist who put me on various medication including Varapamil, Topiramate and Amitriptyline. I felt awful on all of these medicines and after a good trial of each came off them. None helped the headaches. I will try taking the Levothyroxine at night to see if it helps. Thank you again for the advice.

D.S.

Reply

Suggest getting full blood tests 6 weeks after changing to taking at bedtime

Would not be surprised to find you are very under medicated and/or low vitamins

Men often do not display "typical" hypothyroid symptoms

List of possible symptoms caused by hypothyroidism

thyroiduk.org/tuk/about_the...

Reply

Blimey I didn't expect a reply today, it's Christmas.

You say 25mcgms is a small dose but prior to be being diagnosed I would go to work and fortunately was able to have sleep in the afternoons, couldn't have survived without it. That 25mcgms made all the difference. My energy and wellness levels improved beyond my wildest dreams, after-all I was only late 50s and men I knew who were much older had more go in them than I did. So I was pleased to find a cure for lethargy but the headaches are killing me, now every night, waking me up and draining my energy once again.

Thank you and have good Christmas.

D.S.

1 like
Reply

I haven't been on the site for a while, as I have been experimenting with the medication times as suggested some 22 days ago.

At this point I would like to say a big thank you to SlowDragon for your advice. A massive thank you in fact because I have become virtually headache free for fifteen days. To me this is a real breakthrough and one I hope will last. I initially changed from taking Thyroxine early A.M. to late P.M. This did mean that I could not eat after about 6pm as I know that the medication should be taken on an empty stomach. As a result of the change the headaches were reduced by about 60%. It didn't really suit me not to eat after 6pm, I like to snack in the evening. I decided to change again to 1pm which means I can have a decent breakfast, not eat then until about three quarters of an hour afterwards or even have a late afternoon lunch or early evening dinner. This reduced the headaches even more by 90% and more importantly I have only had to resort to taking the Sumatriptan once in those 15v days, as apposed to five nights a week previously.

I feel so much better now even after just 15 days. I now hope that the situation continues to improve.

I'm looking forward to seeing my Dr. now, not to gloat of course but just to point out how just a small change can improve the situation.

I hope this information will help others who suffer as I have.

Thank you again SlowDragon.

DLS108

1 like
Reply

I often eat about 6-7pm

But still take my Levothyroxine about 11pm

(Stops me snacking in evening)

If out, eating late I just take Levo in middle of night

Quite a few take in middle of night regularly.

Glad to help 😀

Reply

Did you get thyroid and vitamins tested yet ?

Put results on new post when you do

Reply

Yes thanks, I will have bloods checked again soon due to increase in dose according to my Dr. so will point out your recommendations, in a subtle way of course.

Will let you know.

Thanks again. DLS

1 like
Reply

I had a 20-year headache on levo, and it was worse during the night or in the early morning. Eventually, I sought help from a private doctor who tried me on desiccated thyroid. It actually aggravated all my problems, and the headache only eased up when I went on to T3 monotherapy.

If you put in place all of SlowDragon's advice and still have problems, the headache may point to an intolerance of levo itself. This is a relatively common problem on the forum, and one which Paul Robinson talks about in his book 'Recovering With T3'.

Edited to say that an intolerance of levo can derive from poor conversion to T3, but that some people who convert well just don't feel well on it and have to try other types of TH.

1 like
Reply

Thank you Hillwoman, as you can see above I am greatly improved, but am very grateful for your advice also and will refer to it if I have a return to problems.

DLS108

1 like
Reply

How are your headaches now Hillwoman?

Mine are beginning to return, but not as bad as before - yet. I was not able to persuade my GP to carry out any checks other the TSH level which was normal they said at 2.64. I am now in the process of having them done privately. It seems long winded but I have just requested an appointment with my GP and he can't see me until the 18th of May. By then I will have the results from the blood tests which I will post.

I just wondered though if your headaches were any different now three months on from your last post. Thanks.

DLS.

Reply

HI there :-) I'm only getting the occasional headache at the moment. They're either sinus headaches caused by a persistant secondary infection following a cold last autumn, or tension headaches from my strained sleeping position as a result of obstructive apnoea. No sign of levo headaches, thank goodness. :-)

I'm sorry to hear yours are coming back. You've an incredibly long wait to see the GP - must be some sort of record! I'll look out for your next post with the test results.

Reply

Yes it is a long time to wait. Thank you though for getting back to me so quickly. Had scan on sinuses, was told I had a long standing infection but when I visited a consultant who shoved a camera up my nose he was adamant that i hadn't. Lost faith in the whole NHS thing at the moment. The headache is very localized and starts with a very sensitive spot above the left temple, small enough to cover with a finger tip or at the back of my scull left side which then creeps to other parts of my scull and can only be releaved by taking one of the Triptans, no other pain killers touch it. Anyway I will have private lab tests done before I see my GP. Hopefully will help explain why i have the problem. Thanks again. DLS

1 like
Reply

Sounds very unpleasant. If it turns out that you have thyroid antibodies, then it might be worth asking the GP to investigate other autoimmune conditions like giant cell arteritis, where pain around the temple can be one of the first signs. I don't want to alarm you, because there are many other causes of headache, but the risk of AI conditions does rise with the passing years.

Reply

Thanks, I have been tested for that some time ago with negative result. Also done the dental and optician thing in an effort to find the culprit. Carry on I suppose.

Sorry to go on.

Reply

Don't apologise, that's what we're here for. :-)

Reply

Post your results and ranges on a new post once you have them

Reply

You may also like...